Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 87, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 5, 2019, 5:48 PM CDT for Clark County, Wisconsin. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2019, 5:48 PM CDT (22:48 UTC)
- Expired
- Aug 5, 2019, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:00 PM CDT | HAIL 1 | Loyal, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
471
WUUS53 KARX 052248
SVRARX
WIC019-052330-
/O.NEW.KARX.SV.W.0087.190805T2248Z-190805T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
548 PM CDT Mon Aug 5 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Clark County in central Wisconsin...
* Until 630 PM CDT.
* At 548 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Fairchild to Humbird, moving east
at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Neillsville around 610 PM CDT.
Shortville around 615 PM CDT.
Greenwood around 620 PM CDT.
Loyal around 625 PM CDT.
Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Wildcat Mound, Tioga, Christie, Highway 10 And
Bald Peak Road, Lynn and Seven Sister Mounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4488 9032 4450 9032 4447 9080 4451 9080
4451 9092 4477 9092
TIME...MOT...LOC 2248Z 261DEG 34KT 4469 9100 4455 9087
HAIL...1.75IN
WIND...60MPH
$$
JSB4 follow-up statements
701
WWUS53 KARX 052303
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
603 PM CDT Mon Aug 5 2019
WIC019-052330-
/O.CON.KARX.SV.W.0087.000000T0000Z-190805T2330Z/
Clark WI-
603 PM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL CLARK COUNTY...
At 603 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Fairchild to near Neillsville
and also near Loyal, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Neillsville around 610 PM CDT.
Greenwood around 620 PM CDT.
Loyal around 630 PM CDT.
Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Tioga, Christie, Highway 10 And Bald Peak Road,
Lynn, Seven Sister Mounds and Globe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4488 9032 4450 9032 4451 9080 4477 9092
TIME...MOT...LOC 2303Z 261DEG 34KT 4471 9084 4457 9071
HAIL...1.50IN
WIND...60MPH
$$
JSB783
WWUS53 KARX 052311
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
611 PM CDT Mon Aug 5 2019
WIC019-052330-
/O.CON.KARX.SV.W.0087.000000T0000Z-190805T2330Z/
Clark WI-
611 PM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL CLARK COUNTY...
At 611 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Marshfield to near Neillsville, moving
south at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
central Clark County, including the following locations... County K
And Capital Road, Chili, Hog Corners, Mead Lake, Highway 73 And 98,
Chili Corners and Tioga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4487 9036 4483 9032 4451 9032 4450 9046
4451 9064 4477 9087 4481 9072
TIME...MOT...LOC 2311Z 339DEG 28KT 4466 9029 4453 9070
HAIL...1.50IN
WIND...60MPH
$$
JSB443
WWUS53 KARX 052317
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
617 PM CDT Mon Aug 5 2019
WIC019-052330-
/O.CON.KARX.SV.W.0087.000000T0000Z-190805T2330Z/
Clark WI-
617 PM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN CLARK COUNTY...
At 617 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Marshfield to near Shortville to near
Neillsville, moving south at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southern Clark County, including the following locations... Chili,
Hog Corners, Highway 73 And 98, Chili Corners, Christie, Veefkind and
Lynn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4450 9046 4451 9063 4477 9086 4478 9032
4451 9032
TIME...MOT...LOC 2317Z 341DEG 31KT 4464 9029 4453 9046 4454 9067
HAIL...1.25IN
WIND...60MPH
$$
JSB137
WWUS53 KARX 052328
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
628 PM CDT Mon Aug 5 2019
WIC019-052337-
/O.EXP.KARX.SV.W.0087.000000T0000Z-190805T2330Z/
Clark WI-
628 PM CDT Mon Aug 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARK COUNTY WILL
EXPIRE AT 630 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.
LAT...LON 4450 9046 4451 9063 4477 9086 4478 9032
4451 9032
TIME...MOT...LOC 2327Z 261DEG 34KT 4465 9016 4454 9033 4455 9054
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:09 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 5, 2:09 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 209 PM CDT Mon Aug 5 2019 .SHORT TERM...(This evening through Tuesday) Issued at 209 PM CDT Mon Aug 5 2019 At 2 PM, temperatures were in the 70s across Clark and Taylor counties in north-central Wisconsin and ranged from the mid-80s to lower 90s across the remainder of the area. Strong to severe storms had developed along an outflow boundary across central Wisconsin. There was a report up to a tennis ball hail in the Twin Cities from a left moving supercell. ML CAPES south of this convection ranged from 2500 to 3500 J/kg. We currently have favorable effective supercell shear, but as the 700-500 mb speed maximum moves east into the the Great Lakes this shear will weaken as we move into the evening. Expect these strong to severe storms to move southeast through southeast Minnesota and along and north of Interstate 90 in Wisconsin this afternoon. The main severe weather threats will be large hail and damaging wind. However, could not rule out the potential for an isolated tornado. The severe weather threat for this evening will be highly dependent upon whether the convection is able to produce a robust cold pool or not. If this does not develop, there will be more of a concern of the potential for flooding from training storms as the line moves at a slower speed to the southeast. .LONG TERM...(Tuesday night through Monday) Issued at 209 PM CDT Mon Aug 5 2019 On Wednesday afternoon and night, a shortwave trough will move southeast through the area. Surface dewpoints ahead of the surface front will climb into the lower 70s. This will allow ML CAPES to climb to around 2000 J/kg range. Much of deep layer (0 to 6 km) shear is along or post frontal. Meanwhile, the 0-3 km shear ranges from 25 to 35 knots. If severe weather happens to develop, the primary threat would be damaging winds. From Thursday through Saturday, high pressure will provide dry weather. High temperatures will range from the lower 70s to lower 80s and low temperatures will range from the upper 40s to upper 50s. From Saturday night into Sunday, another northern stream short wave will move southeast through the region. This system will another round of showers and storms. Still a bit too early to evaluate the severe weather possibilities with this system. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 108 PM CDT Mon Aug 5 2019 An approaching cold front will interact with an unstable airmass over the region this afternoon to trigger showers and thunderstorms. Timing for these storms has been adjusted a bit, with the storms now expected to become more numerous after 21Z and heading into the evening hours. There remains potential for some severe storms capable of producing damaging winds and hail, not to mention heavy rainfall. Most of the activity is expected to move out of the vicinity of LSE and RST by 03Z. Models also continue to show potential for MVFR ceilings developing behind the cold front this evening, lingering into tonight with some hints for perhaps even some IFR late tonight. Something that will continue to be monitored. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Kurz
Hazardous weather outlook, Aug 5, 3:57 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 357 AM CDT Mon Aug 5 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 357 AM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are likely this afternoon into the early evening. Damaging winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm chances return Wednesday. A few could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Aug 5, 4:42 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL NELSON 44.42N 92.00W
08/05/2019 M0.70 INCH BUFFALO WI FIRE DEPT/RESCUE
&&
CALocal storm report, Aug 5, 5:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FUNNEL CLOUD 3 E SAINT CHARLES 43.97N 92.01W
08/05/2019 WINONA MN TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD OF
NEAR HIGHWAY 14 AND COUNTY ROAD 37.
&&
DTJLocal storm report, Aug 5, 5:15 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 4 SE NELSON 44.38N 91.96W
08/05/2019 E2.00 INCH BUFFALO WI PUBLIC
PHOTO ON SOCIAL MEDIA RELAYED VIA BROADCAST
MEDIA.
&&
CALocal storm report, Aug 5, 5:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
526 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL PLAINVIEW 44.17N 92.17W
08/05/2019 E1.00 INCH WABASHA MN PUBLIC
PHOTO ON SOCIAL MEDIA.
&&
CALocal storm report, Aug 5, 5:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL ALMA 44.32N 91.91W
08/05/2019 E2.00 INCH BUFFALO WI PUBLIC
PHOTO ON SOCIAL MEDIA RELAYED VIA BROADCAST
MEDIA.
&&
CALocal storm report, Aug 5, 5:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST 2 S CHELSEA 45.26N 90.31W
08/05/2019 E50 MPH TAYLOR WI FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTED 45 TO 50 MPH WIND
GUST.
&&
DTJThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:50 PM CDT | Special Weather Statement | ARX | Clark | 40 min |
| Aug 5, 2:50 PM CDT | Special Weather Statement | ARX | Taylor | 55 min |
| Aug 5, 3:44 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 56 min |
| Aug 5, 4:24 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 66 min |
| Aug 5, 4:43 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 28 min |
| Aug 5, 5:07 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 35 min |
| Aug 5, 5:28 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.